Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 118, NWS Denver/Boulder, CO

August 26, 2006Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 26, 2006, 2:39 PM MDT for Elbert County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2006, 2:39 PM MDT (20:39 UTC)
Expired
Aug 26, 2006, 3:45 PM MDT
In force
66 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Denver radar (KFTG), 66 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:30 AM MDT, 11 hours 9 minutes earlier.

Area forecast discussion, Aug 26, 3:30 AM MDT, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MDT SAT AUG 26 2006

...ACTIVE WEATHER DAY WITH POTENTIAL FOR HEAVY RAIN AND A FEW SEVERE
STORMS...

.SHORT TERM DISCUSSION...IMPRESSIVE AND UNSEASONABLY STRONG UPPER
LOW HAS CUT OFF OVER SOUTHERN IDAHO EARLY THIS MORNING.  THIS
FEATURE WILL MOVE VERY SLOWLY SOUTHEAST ACROSS NORTHERN UTAH TODAY
AND TONIGHT.  THE STRENGTH OF THIS LOW AND ITS Q-G FORCING...HIGH
PRECIPITABLE WATER CONTENT OF 1 TO 1.25 INCHES...AND MODERATE
INSTABILITY MAKE FOR AN ACTIVE 24-36 HOURS AHEAD OF US.

EARLY THIS MORNING...STORMS CONTINUED TO DEVELOP ACROSS WESTERN
COLORADO IN ADVANCE OF THIS FEATURE IN AREA OF MODERATE INSTABILITY
AND WEAK FORCING.  CELLS WERE MOVING NORTHEAST AND TRAJECTORIES KEEP
MOST OF THESE ALONG AND NORTHWEST OF A LINE FROM PARK COUNTY TO
DENVER AND THE I-76 CORRIDOR THIS MORNING.  WILL HAVE A GRADIENT OF
HIGHEST PRECIP CHANCES OF MORNING RAIN ROUGHLY ALONG AND NORTHWEST
OF THIS LINE.

FOR THIS AFTERNOON AND EVENING...THINGS COULD GET VERY INTERESTING
WITH POTENTIAL FOR HEAVY RAINFALL AND A FEW SEVERE STORMS.  DESPITE
SOME PATCHY STRATUS AND FOG THIS MORNING...ENOUGH DAYTIME HEATING
SHOULD OCCUR TO REACH CONVECTIVE TEMPS IN/NEAR THE MOUNTAINS BY
EARLY AFTERNOON.  IN ADDITION...NEXT JET MAX WILL BE ROUNDING THE
BASE OF THE TROUGH AIDING LIFT WHICH IS SHOWN NICELY IN THE Q-G
VERTICAL MOTION FIELDS.  WHAT THIS SPELLS IS FAIRLY WIDESPREAD
CONVECTION BEGINNING THIS AFTERNOON AND CONTINUING THROUGH TONIGHT.
WILL BOOST POPS ACCORDINGLY AS WE DONT SEE THIS TYPE OF SETUP VERY
OFTEN DURING THE SUMMER.  THERE IS SOME SEVERE THREAT...DESPITE
CAPES AT OR SLIGHTLY UNDER 1000 J/KG...DUE TO THE LOWERING FREEZING
LEVEL AND INCREASING WIND SHEAR.  LCLS ARE LOW AS WELL...ABOUT
4000-5000 FT...SO IF A DENVER CYCLONIC CONVERGENCE ZONE CAN SET UP
THERE WOULD BE A THREAT OF LANDSPOUT TORNADO DEVELOPMENT WITH THE
DAYS FIRST STORMS.  STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL
WITH STORM MOVEMENT AROUND 10 KTS AND POTENTIAL FOR TRAINING
ECHOES.  PRECIPITATION WILL BECOME MORE WIDESPREAD THIS EVENING
UNDER THE INFLUENCE OF STRONGER SYNOPTIC FORCING.

THERE IS ENOUGH COLD ADVECTION TO MENTION SOME SNOWFALL IN THE HIGH
COUNTRY LATE TONIGHT.  WET BULB ZERO HEIGHTS DROP TO AROUND 12K FEET
SO AT LEAST A MIX OF RAIN AND SNOW SEEMS PRUDENT ABOVE TIMBERLINE.

.LONG TERM DISCUSSION...UNSEASONABLY COOL AND POTENT UPR TROUGH
MAKES SLOW EWRD PROGRESS ACROSS THE FCST AREA ON SUNDAY. COLDEST
TEMPERATURES ALOFT PASS OVER THE AREA DURING THE ERLY MORNING HOURS.
CENTER OF DEEP LAYER QG ASCENT ALSO OVER NORTHEAST PLAINS AROUND
12Z/SUN...THEN OUT NEAR THE NERN CORNER OF THE STATE BY 18Z
ACCORDING TO BOTH THE WRF AND GFS. ZONE OF INCREASINGLY STRONG
DOWNWARD QG FORCING ROUNDING BACK SIDE OF TROUGH MOVES IN OVER THE
NRN MTNS DURING THE MORNING AND EVENTUALLY ACROSS THE REMAINDER OF
THE CWFA BY SUNDAY EVENING. SAME WRAP AROUND FLOW ON BACK SIDE OF
TROUGH COUPLED WITH CONDITIONALLY UNSTABLE MID-LEVEL LAPSE RATES
SHOULD KEEP SCATTERED OROGRAPHIC SHOWERS GOING THE MTNS FOR MUCH OF
THE DAY. FURTHERMORE WITH 600MB TEMPS LOWERING TO AROUND MINUS 4C TO
MINUS 5C BY 12Z/SUN...SHOULD SEE THE SNOW LEVEL AROUND 11500 FT OR
SO. ANY ACCUMULATION SHOULD BE MINIMAL AT BEST AND WELL ABOVE
TIMBERLINE. MEANWHILE SHOULD SEE A GRADUAL EWRD SHIFT IN THE SHOWERY
PRECIPITATION ON THE PLAINS...IN RESPONSE TO EWRD SHIFT IN UPWARD
DYNAMICS. SAME WRAP AROUND FLOW MENTIONED ABOVE SHOULD KEEP LIGHT
SHOWERY PRECIPITATION GOING IN THE FAR NORTHEAST WELL INTO THE
EVENING HOURS. AS FOR MAX TEMPS AT LOWER ELEVATIONS ON SUNDAY...UPR
60S AND LOWER 70S NOW IN THE FCST STILL LOOK GOOD. ALTHOUGH MAY TAKE
ALL DAY TO REACH THEM WITH ONGOING CAA.

BY MONDAY...STRONG DOWNWARD QG FORCING AND DRYING UNDERWAY WITH
RELATIVELY STG NWLY FLOW ON BACK SIDE OF EXITING TROUGH PRETTY STILL
OVER THE AREA. TEMPS ALSO SLOW TO WARM WITH ONGOING CAA...AT LEAST
FOR PART OF THE DAY. PRECIPITATION SHOULD COME TO AN END EVEN IN MTN
AREAS BY SUNRISE...BUT FAR NERN PLAINS COUNTIES MAY NOT SEE AN END
TO GUSTY NWLY SFC WINDS UNTIL MIDDAY.

ON TUESDAY...A DRIER AND WARMER AIRMASS IS FCST TO SLIDE ACROSS THE
STATE UNDER AN UPPER RIDGE OF HIGH PRESSURE. LATE AUGUST SUN STILL
STRONG ENOUGH TO SPARK A FEW AFTERNOON/EARLY EVENING STORMS OVER THE
HIGHER ELEVATIONS. OTHERWISE PLAINS SHOULD REMAIN DRY.

REST OF WEEK...MODELS SHOW THE UPPER RIDGE OVER COLORADO WEAKENING
MIDWEEK AS THE NEXT POTENT UPR TROUGH MOVES IN OVER THE PACIFIC
NORTHWEST. STILL LOOKS DRY AND WARM ON THE PLAINS BUT AS MID-LVL
MOISTURE AND INSTABILITY INCREASE WITH STRENGTHENING SWLY FLOW ALOFT
SHOULD CONTINUE TO SEE ISOLATED/WIDELY SCATTERED SHOWER/T-STORMS IN
THE HIGH COUNTRY. WHEREAS MAY NOT SEE ANY PRECIPITATION ON THE
PLAINS UNTIL FRIDAY WHEN THE LATEST GFS SHOWS A RATHER SIGNIFICANT
COLD FRONT SLIDING THROUGH THE AREA. HOWEVER WOULDN/T READ TOO MUCH
INTO THIS AS THE PREVIOUS SHOWED NO SIGN OF FRONT. FOR NOW WILL KEEP
THINGS PRETTY MUCH THE SAME IN THE FCST BEYOND WEDNESDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH/BAKER
Hazardous weather outlook, Aug 26, 11:04 AM MDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT SAT AUG 26 2006

COZ030>051-271200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT SAT AUG 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS WILL INCREASE IN
COVERAGE BY LATER AFTERNOON AND CONTINUE THROUGH MOST OF THE
NIGHT.  SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED
OVER THE PLAINS LATER THIS AFTERNOON WELL INTO TONIGHT.  HEAVY
RAINFALL COULD BE A PROBLEM WITH THE SHOWERS AND STORMS ALTHOUGH
THEY ARE EXPECTED TO BE MOVING AT ABOUT 20 MPH TO THE EAST-NORTHEAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS WILL GRADUALLY END FROM WEST TO EAST ACROSS THE
OUTLOOK AREA SUNDAY WITH THE LATEST STORM SYSTEM EXITING THE STATE.
HOWEVER A FEW THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS ON THE
NORTHEAST PLAINS. BY MONDAY ONLY ISOLATED SHOWERS AND THUNDERSTORMS
ARE EXPECTED IN THE HIGH COUNTRY. WHILE AT LOWER ELEVATIONS LOOK FOR
DRIER AND WARMER CONDITIONS AS A RIDGE OF HIGH PRESSURE BUILDS OVER
THE STATE. LITTLE CHANGE IN THIS WEATHER PATTERN IS EXPECTED THROUGH
THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/CMG

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:30 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.